North Carolina, 2017

Damaging Winds in North Carolina, May 24 to 25, 2017

May 24 to 25, 2017 · NWS RAH · 12 events in 5 counties and zones

Downstream of a closed low digging into the Mid South, strong deep layer lift and strengthening low to mid-level flow atop a slowly retreating frontal zone east of the Southern Appalachians, supported discrete cells and broken bands of convection across the Carolinas during the afternoon and evening. While a group of supercells produced several tornadoes just west of the WFO Raleigh CWA, there…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$25,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Downstream of a closed low digging into the Mid South, strong deep layer lift and strengthening low to mid-level flow atop a slowly retreating frontal zone east of the Southern Appalachians, supported discrete cells and broken bands of convection across the Carolinas during the afternoon and evening. While a group of supercells produced several tornadoes just west of the WFO Raleigh CWA, there was only scattered wind damage across the western Piedmont counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 24, 3:25 AM EST, 15 minutes earlier.

Area forecast discussion, May 24, 3:25 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
425 AM EDT Wed May 24 2017

.SYNOPSIS...
A warm and moist air mass will hold over the area tonight. A warm
front will lift north through North Carolina Wednesday, then a cold
front will cross the area late Wednesday night through Thursday
morning, followed by passage of a strong upper level trough Thursday
afternoon. Quiet and dry weather will return Friday.

&&

.NEAR TERM /Today through tonight/...
As of 425 AM Wednesday...

...Severe storms possible today through this evening, and flood
watch remains in effect into tonight...

The risk of heavy downpours producing localized flooding and high
water on creeks and rivers persists today, with the potential for an
additional 1-2" falling in areas with saturated soil and high water
in creeks. However, severe weather is also a significant concern
today, with several factors appearing to line up ideally to support
vigorous convection, including the possibility of discrete severe
cells this afternoon and a more organized line favoring bowing
segments crossing the area late afternoon into the evening.

A large and strong mid level low will drop S/SE through the mid and
lower Miss Valley into the Mid South today/tonight and weaken, while
another low is spawned over the central Ohio Valley. Three
noteworthy features can be seen on the latest surface analysis: a
roughly west-east but wavy frontal zone across the northern
Piedmont, a warm front extending through central GA and southern SC,
and a cold front to our west through the W Ohio Valley and lower
Miss Valley. The latest high-res models take the Piedmont front
northward gradually this morning. This is expected to be followed by
a northward surge (or perhaps a jump, with the onset of mixing) of
the warm front well into NC by early/mid afternoon, and finally, the
west-to-east passage of the cold/occluded front (featuring a triple
point low tracking near or just NW of the Triad) very late evening
through the overnight hours. We're already seeing scattered
convection along and north of the warm front over GA/SC, and as this
front shifts/jumps northward with increasing destabilization and an
improving wind field over NC, expect development of discrete
northward-moving cells, starting in the southern CWA, by early to
mid afternoon. Such development is suggested by the NAM Nest, HRRR,
and SPC's SSEO. The low stratus (NW CWA) and stratocu (SE CWA) will
initially limit insolation and destabilization through the morning
hours, thus limiting shower coverage early today over central NC, so
will start the day with low pops. But the wind field will improve
through a deep layer as afternoon approaches, with a 60-80 kt 500 mb
jet spreading from the FL panhandle NE through the Carolinas, and a
30-40 kt cyclonic 850 mb SSW jet over the Southeast nosing into NC.
The GFS brings MUCAPE up to 750-1500 J/kg (NW-SE) this afternoon,
likely due in part to a batch of higher mid-level lapse rates now
over the north-central/northeast Gulf moving NE through GA/SC/NC
later today, as well as the low level heating and resident moist low
levels. On top of the increasingly favorable kinematics and
thermodynamics is the increase in mid level DPVA and upper
divergence, the latter associated with an accelerating southerly jet
streak extending from SW GA through the eastern Ohio Valley later
today. All of this supports the development and maintenance of
strong to severe convection this afternoon into this evening, with
large hail possible, along with damaging wind gusts. And, with the
retreating N Piedmont frontal zone potentially providing a rich
source of low level vorticity and high shear, there will be a chance
for a tornado or two, with the greatest threat over the N and W
Piedmont.

As the cold front shifts eastward late tonight, expect a gradual
tapering down of precip chances, and a trend to mostly post-
convection stratiform rain with embedded thunder, from WSW to ENE
overnight, before ending late.

The risk of high rainfall totals possibly leading to flooding is
less certain, as the highest PW values have shifted east of the CWA,
and we're unlikely to see the deep saturation through the column
that we saw yesterday. But given the wet ground from recent rains,
the high water levels on area creeks, and a decent chance of S-N-
oriented convective bands leading to training and streaks of high
rainfall totals, isolated to localized flooding threats will
persist. Will continue the flood watch as is, through much of
tonight, areawide. Expect additional rainfall amounts of 1-2",
highest in the NW CWA where moist upglide should be strongest.

Confidence in today's high temps is on the low side, as any break in
the clouds (a very good bet across the southern and eastern CWA)
will cause a quick rise in temps. And, thicker stratus across the
far N and NW CWA may be hard to dislodge and thus may hold temps
down significantly for much of the day. Will have highs ranging from
around 70 NW to near 80 SE. Lows tonight 59-68 W-E. -GIH

&&

.SHORT TERM /THURSDAY/...
As of 410 AM Wednesday...

A potent mid-upper low and associated pocket of cold temperatures
aloft (~ minus 21C at 500 mb) will amplify across the Mid and Deep
South through tonight, to the wrn Carolinas/wrn GA by 12Z Thu,
before pivoting in negatively-tilted fashion off the coast of the
Carolinas and srn Middle Atlantic coast by 00Z Fri.

At the surface, the lead occluded/cold frontal zone and wrn bound of
rich low level moisture, characterized by mid 60s to 70 degree sfc
dewpoints, will have likely moved just east of the RAH Coastal Plain
by 12Z Thu, while a trailing cold front now draped from the OH
Valley SSwd across the lower MS Valley will lag and sweep east
across central NC between 18Z Thu-00Z Fri. Between the two
boundaries, the airmass over central NC will be characterized by
surface dewpoints generally in the 50s, to perhaps low 60s in the
Coastal Plain. Despite this only modest boundary moisture, strong
and focused quasi-geostrophic forcing for ascent, and cold
temperatures/steep lapse rates aloft accompanying the aforementioned
upper trough/low, will prove supportive of variably to mostly cloudy
conditions and the development of scattered to numerous showers and
storms, mainly after 15-16Z, after probable brief drying and
clearing after the lead frontal convection late tonight.

While the aforementioned cold temperatures/steep lapse rates aloft,
and associated low freezing levels generally between 8-10 thousand
ft, will favor small hail in even marginally deep/reflective cores,
a 60-70 kt SSwly speed max on ern fringe of the upper trough will
support organized storm modes, including low-topped (splitting)
supercells, given long and relatively straight forecast hodographs
particularly between 3-6 km, which would be capable of producing
severe hail and damaging straight line winds. This risk will be
greatest mainly east of U.S. Hwy 1 between 16-22Z, before mid level
flow weakens and veers with the closer approach and ultimate passage
of the upper trough axis.

High temperatures mostly in the 70s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
As of 350 AM Wednesday...

Dry conditions will return by Thu night, as the upper trough lifts
away and weak high pressure expands across the sern states through
early Sat. A warm front will develop newd across the central
Appalachians later Sat and across the Middle Atlantic states by Sun;
with a return to warmer and more humid conditions, and a chance of
convection focused along and north of the front this weekend. Some
storms may be severe, given relatively strong wind fields, and steep
lapse rates related to a large plume of EML that will likely have
overspread much of the sern U.S. and srn Middle Atlantic states,
around the top of a progressive sub-tropical ridge along the Gulf
coast.

The next trough aloft will amplify and progress across the central
U.S. early next week; and the associated surface low will lift
across, and occlude over, the Great Lakes. The related cold front
will likely settle east of the Appalachians and serve as a focus for
primarily diurnal convection Mon-Tue. Continued warm, in the 80s.

&&

.AVIATION /06Z Wednesday through Sunday/...
As of 125 AM Wednesday...

IFR to LIFR conditions will dominate across central NC through mid
morning, as a warm moist air mass combined with light surface winds
supports low stratus. FAY, however, will see a few periods of MVFR
to VFR clouds through this morning. Cigs are expected to rise to
MVFR, with mostly VFR vsbys, by late morning (around 15z), perhaps
reaching low-end VFR by early to mid afternoon (around 18z) as a
warm front surges northward through the area with increasing mixing.
Patchy light showers are expected through early afternoon, followed
by more widespread showers/storms moving in from west to east during
the mid to late afternoon. A period of IFR conditions in heavy
showers and storms with gusty erratic winds are possible at all
sites after 18z at INT/GSO and after 19z RDU/FAY/RWI, then MVFR to
IFR conditions will likely last from 02z until the end of the TAF
valid period with lingering rain. Some storms this afternoon into
early evening may be strong to severe, with large hail and intense
wind gusts.

Looking beyond 06z early Thu morning, MVFR conditions are likely to
dominate late tonight with decreasing rain chances from west to east
overnight. Cigs should rise to VFR after 13z Thu, but there will be
a good chance for showers with small graupel/hail during the day Thu
as the axis of a powerful mid level trough swings through the area.
Skies will clear out late Thu night, then VFR conditions should
dominate Fri through Sun, although there will be a chance for a few
storms late Sat into Sun as a cold front approaches. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Wednesday night for NCZ007>011-021>028-
038>043-073>078-083>086-088-089.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...Hartfield
Hazardous weather outlook, May 23, 4:02 PM EST, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
502 PM EDT Tue May 23 2017

NCZ007>011-021>028-038>041-073>076-242115-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Stanly-Montgomery-Moore-Lee-
502 PM EDT Tue May 23 2017

...FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A few strong to severe thunderstorms are possible early Wednesday
night. The main severe weather hazards will be damaging straight
line
winds and perhaps an isolated tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ042-043-077-083>086-242115-
Johnston-Wilson-Harnett-Anson-Richmond-Scotland-Hoke-
502 PM EDT Tue May 23 2017

...FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A few strong to severe thunderstorms are possible Wednesday
afternoon through early Wednesday night. The main severe weather
hazards will be damaging straight line winds and perhaps an isolated
tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ078-088-089-242115-
Wayne-Cumberland-Sampson-
502 PM EDT Tue May 23 2017

...FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Additionally, A few strong to severe thunderstorms are possible this
afternoon and into the evening. The main severe weather hazards will
be damaging straight line winds and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A few strong to severe thunderstorms are possible Wednesday
afternoon through early Wednesday night. The main severe weather
hazards will be damaging straight line winds and perhaps an isolated
tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 87 km away, was scanning. The volume nearest the first event began at 08:40 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
May 24, 3:40 AM EST
Where
Forsyth County, 1.41 mi ENE of Tobaccoville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.240, -80.358

One tree was blown down on Stout Farm Road.

Thunderstorm Wind, Forsyth

When
May 24, 3:40 PM EST
Where
Forsyth County, 1.91 mi ENE of Tobaccoville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.240, -80.348

One tree was blown down on Woody Lane.

Thunderstorm Wind, Forsyth

When
May 24, 3:40 PM EST
Where
Forsyth County, 2.02 mi NNE of Donnaha
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.258, -80.419

A few trees were blown down at the intersection of Meadowbrook and Pierson Roads.

Thunderstorm Wind, Anson

When
May 24, 3:45 PM EST to 4:00 PM EST
Where
Anson County, 0.69 mi SE of Wadesboro to 4.38 mi SE of Burnsville
Measured
50 kt (58 mph) estimated gust
Crop damage
$25,000
Reported by
911 Call Center
Coordinates
34.963, -80.092

Numerous trees were blown down across the county.

Thunderstorm Wind, Moore

When
May 24, 4:05 PM EST
Where
Moore County, 1.69 mi S of Harris
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.276, -79.550

A large tree limb was blown down across Dowd Road near West End.

Thunderstorm Wind, Montgomery

When
May 24, 4:10 PM EST
Where
Montgomery County, 3.24 mi NNE of Wadeville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.320, -79.950

One tree was blown down along NC Highway 24/27.

Thunderstorm Wind, Montgomery

When
May 24, 4:10 PM EST
Where
Montgomery County, 2.86 mi SW of Troy
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.339, -79.934

One tree was blown down on Dairy Road.

Thunderstorm Wind, Montgomery

When
May 24, 4:15 PM EST
Where
Montgomery County, 1.11 mi S of Troy
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.354, -79.898

One tree was blown down along NC Highway 24/27.

Thunderstorm Wind, Anson

When
May 25, 12:49 AM EST
Where
Anson County, 1.49 mi NNE of South Wadesboro
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.970, -80.070

Trees and power-lines blown down in the city.

Thunderstorm Wind, Anson

When
May 25, 12:52 AM EST
Where
Anson County, 1.64 mi SE of Anson Co Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.982, -80.061

Trees and power-lines blown down on N. Green Street.

Thunderstorm Wind, Anson

When
May 25, 12:53 AM EST
Where
Anson County, 1.59 mi N of Wadesboro Jct
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.973, -80.052

Trees were blown down on Stanback Ferry Ice Plant Road.

Thunderstorm Wind, Richmond

When
May 25, 1:10 AM EST
Where
Richmond County, 2.5 mi S of Ellerbe
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.034, -79.778

One tree was blown on John Webb Road, near the intersection of Sandy Ridge Church Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698038, 698039, 698040, 698043, 698044, 698045, 698046, 698047, 698048, 698049, 698050, 698051.